Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 161, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 20, 2000, 5:35 PM CDT for Cass County, Johnson County, Missouri. It was in force for 85 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 20, 2000, 5:35 PM CDT (22:35 UTC)
- Expired
- Jun 20, 2000, 7:00 PM CDT
- In force
- 85 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cass County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 19 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:50 PM CDT | Hail 1 | Garden City, MO | |
| Jun 20, 5:50 PM CDT | Thunderstorm Wind 52 E | Garden City, MO | Four large trees were blown down. |
| Jun 20, 5:50 PM CDT | Hail 0.88 | Garden City, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 20, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
834
WUUS53 KEAX 202236
SVRMCI
MOC037-101-210000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 PM CDT TUE JUN 20 2000
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CASS COUNTY IN WEST CENTRAL MISSOURI
THIS INCLUDES THE CITY OF HARRISONVILLE
JOHNSON COUNTY IN WEST CENTRAL MISSOURI
THIS INCLUDES THE CITY OF WARRENSBURG
* UNTIL 700 PM CDT
* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER HARRISONVILLE...OR ABOUT 5 MILES SOUTHEAST
OF HARRISONVILLE...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GUNN CITY AT 545 PM CDT
LA TOUR AT 550 PM CDT
HOLDEN AT 600 PM CDT
CENTERVIEW AT 615 PM CDT
COLUMBUS AT 620 PM CDT
WARRENSBURG AT 625 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.
LAT...LON 3847 9460 3847 9407 3856 9407 3857 9353
3892 9351 3890 9367 3886 9377 3885 9386
3878 9414 3874 9425 3873 9434 3870 9440
3865 9460What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:46 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 20, 2:46 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 246 PM CDT TUE JUN 20 2000 TSRA/FFW 1ST PD THE MAIN CONCERNS THIS PACKAGE. WW477 JUST CAME OUT FOR CONVECTION FIRING AHEAD OF FRNT IN NW MO. AREAS AROUND AND IN THE METRO RECEIVED 2 TO 3 THIS MORNING...WITH AREAS TO THE SOUTH SEEING THAT MUCH OR MORE THIS PAST WEEKEND. WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR THESE COUNTIES THRU THIS EVENING. AS FRNT MOVES THRU...PCPN SHUD END THIS EVENING IN THE NORTH...AND 06Z-ISH IN SRN PORTIONS. ONCE THE FRNT GETS THRU...SFC HIGH PRESSURE HANGING AROUND UNTIL THURS. WILL LEAN TWDS COOLER FAN TEMPS FOR HIGHS WED...GUID LOWS LOOK FINE. WARMING THRU THURS W/NXT CHC FOR PCPN LOOKING AT THURS NITE. BOUNDARY TRIES TO SET UP AGAIN TO THE WEST AND AN MCS POSSIBILITY FOR FRI MORNING. ANOTHER LOW TO THE NORTH WILL KEEP POPS IN FOR SUNDAY. MAY HAVE TO EXTEND INTO SAT NITE...BUT WILL HOLD OFF FOR NOW. TSRA/FFW 1ST PD THE MAIN CONCERNS THIS PACKAGE. WW477 JUST CAME OUT FOR CONVECTION FIRING AHEAD OF FRNT IN NW MO. AREAS AROUND AND IN THE METRO RECEIVED 2 TO 3 THIS MORNING...WITH AREAS TO THE SOUTH SEEING THAT MUCH OR MORE THIS PAST WEEKEND. WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR THESE COUNTIES THRU THIS EVENING. AS FRNT MOVES THRU...PCPN SHUD END THIS EVENING IN THE NORTH...AND 06Z-ISH IN SRN PORTIONS. SFC HIGH PRESSURE HANGING AROUND UNTIL THURS. WILL LEAN TWDS COOLER FAN TEMPS FOR HIGHS WED...GUID LOWS LOOK FINE. WARMING THRU THURS W/NXT CHC FOR PCPN LOOKING AT THURS NITE. BOUNDARY TRIES TO SET UP AGAIN TO THE WEST AND AN MCS POSSIBILITY FOR FRI MORNING. ANOTHER LOW TO THE NORTH WILL KEEP POPS IN FOR SUNDAY. MAY HAVE TO EXTEND INTO SAT NITE...BUT WILL HOLD OFF FOR NOW. FCSTID = 27 .EAX... KS...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES KSZ057...KSZ060...KSZ103>105. MO...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES MOZ028>029...MOZ037...MOZ043...MOZ053. LVQ
In the hours before
Special weather statement, Jun 20, 1:00 PM CDT, 4 hours 35 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT MON JUN 20 2000 ...STRONG THUNDERSTORMS POSSIBLE LATE TONIGHT ACROSS EXTREME NORTHWEST MISSOURI AND NORTHEAST KANSAS... FORECAST: STRONG THUNDERSTORMS ARE POSSIBLE LATE TONIGHT NORTH OF A LINE FROM ATCHISON KANSAS TO ST JOSEPH...AND NORTHEAST TO GRANT CITY. DISCUSSION: A COLD FRONT MOVING ACROSS NEBRASKA WILL CAUSE THUNDERSTORMS TO DEVELOP THIS EVENING IN WESTERN NEBRASKA AND NORTHWEST KANSAS...AND MOVE EAST OVERNIGHT. MOIST AND UNSTABLE AIR THAT HAS SURGED NORTH AHEAD OF THIS FRONT INTO THE CENTRAL PLAINS... WILL ALLOW THE STORMS TO MOVE INTO EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI BY LATE TONIGHT. SOME OF THESE STORMS MAY BE STRONG...WITH SMALL HAIL AND GUSTY WINDS...BUT AT THIS TIME THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...THE THREAT FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA ON TUESDAY. LVQ
Local storm report, Jun 20, 4:23 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
423 PM CDT TUE JUN 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM 1 SE LEXINGTON MO TORNADO
06/20/00 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 20, 4:26 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
426 PM CDT TUE JUN 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM MOSBY MO FLOOD
06/20/00 CLAY A FOOT OF WATER WAS
REPORTED COVERING THE
NORTH BOUND LANE OF 69
HIGHWAY NEAR THE CLAY
COUNTY REGIONAL AIRPORT
BY A HAM RADIO OPERATOR.Local storm report, Jun 20, 4:30 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT TUE JUN 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 1 W LEXINGTON MO WIND DAMAGE
06/20/00 LAFAYETTE TREES AND POWER LINES
REPORTED DOWN ON
HIGHWAY 224 JUST WEST
OF LEXINGTON. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Jun 20, 4:34 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
434 PM CDT TUE JUN 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 3 N HIGGINSVILLE MO TORNADO
06/20/00 LAFAYETTE REPORTED BY PUBLIC.Local storm report, Jun 20, 5:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT TUE JUN 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 PM KANSAS CITY MO FLOOD
06/20/00 JACKSON NUMEROUSE ROADS COVERED
BY WATER AND SEVERAL
ROADS CLOSED THROUGOUT
THE KANSAS CITY METRO
AREA. REPORTED BY FIRE
AND RESCUE.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:04 PM CDT | Flash Flood Warning | EAX | Clay, Jackson, Platte | 6 hr |
| Jun 20, 4:19 PM CDT | Tornado Warning | EAX | Carroll, Lafayette | 26 min |
| Jun 20, 4:46 PM CDT | Tornado Warning | EAX | Carroll, Lafayette, Saline | 44 min |
| Jun 20, 5:53 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 52 min |
| Jun 20, 6:20 PM CDT | Severe Thunderstorm Warning | EAX | Randolph | 25 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.